IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4063 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (81 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5320    
    Printed90    
    Emailed3    
    PDF Downloaded140    
    Comments [Add]1    
    Cited by others 13    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 1  |  Page : 45-46

Generalized hypopigmentation due to imatinib: A fairness boon?


Department of Medical Oncology, Institute Rotary Cancer Hospital, All India Institute of Medical sciences, New Delhi, India

Correspondence Address:
Atul Sharma
Department of Medical Oncology, Institute Rotary Cancer Hospital, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.13788

Rights and Permissions



How to cite this article:
Sharma A, Vora A, Bhutani M. Generalized hypopigmentation due to imatinib: A fairness boon?. Indian J Dermatol Venereol Leprol 2005;71:45-6

How to cite this URL:
Sharma A, Vora A, Bhutani M. Generalized hypopigmentation due to imatinib: A fairness boon?. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2019 Oct 16];71:45-6. Available from: http://www.ijdvl.com/text.asp?2005/71/1/45/13788


Sir,



Imatinib (STI571, Glivec©) is a new selective tyrosine kinase inhibitor that is very useful in the treatment of chronic myelogenous leukemia (CML) and gastrointestinal stromal tumors (GIST). More side effects are being reported with its increasing use. We report generalized hypopigmentation with the use of this drug.



The majority of CML and GIST patients on imatinib mesylate experience some undesirable side effects that involve many organ systems in the body, including the skin. The most common dermatological side effects are periorbital edema and dermatitis. Facial edema, pruritus, erythema, dry skin, alopecia, night sweats and photosensitivity reaction are infrequently reported.[1]



Over 120 patients of CML or GIST are being treated with imatinib at our institute since 2001. For the last one year, during routine outdoor visits, many patients have been reporting that their skin was becoming fairer while on imatinib. We interviewed 26 patients regarding this side effect; 22 of the patients and their relatives confirmed this experience at varying durations of treatment (median 2 months; range 2 to 8 months). Three patients in whom the drug had to be discontinued because of different reasons reported that their skin complexion had reverted to the original one.



Skin biopsies were performed on seven of these ′fair′ patients. On H and E staining, even though melanin pigment was seen in all of these biopsy specimens, low melanin content was observed in two of them. In the absence of a pretreatment biopsy, quantification of the melanin pigmentation was not possible. Currently, we are doing electron microscopy and tyramine based tyrosinase assay on the skin biopsies performed pre- and post-imatinib treatment for quantification of the melanin deposition in melanosomes.



The exact mechanism for this generalized hypopigmentation with imatinib is not known. Apart from inhibiting a tyrosine kinase, the BCR-ABL oncoprotein, imatinib also inhibits platelet-derived growth factor receptors (PDGFRs) and c-KIT receptor tyrosine kinases.[2] The latter two kinases have important roles in normal pigmentation.[3] Certain hypopigmentary disorders like piebaldism and vitiligo are associated with mutations in the c-KIT gene causing alteration in the respective tyrosine kinases.[4] Tsao et al recently reported a similar finding.[5] However, we found hypopigmentation to be much more common than they did, possibly because it is more apparent in Blacks or Indians because of their otherwise dark skin complexion. Based on our observation, we hypothesize that inhibition of melanocyte c-KIT receptor tyrosine kinase by imatinib leads to generalized hypopigmentation. The long-term implications of this observation need to be studied. Meanwhile, it will be interesting to see whether topical use of imatinib is possible in the future.

 
  References Top

1.Glivec* (imatinib) Summary of Product Characteristics. Basel, Switzerland: Novartis Pharma AG; 2001.  Back to cited text no. 1      
2.Buchdunger E, Cioffi CL, Law N, Stover D, Ohno Jones S, Druker BJ, et al. Abl protein-tyrosine kinase inhibitor STI 571 inhibits in vitro signal transduction mediated by c-kit and platelet-derived growth factor receptors. J Pharmacol Exp Ther 2000;295:139-45.  Back to cited text no. 2      
3.Luo D, Chen H, Searles G, Jimbow K. Coordinated mRNA expression of c-Kit with tyrosinase and TRP-1 in melanin pigmentation of normal and malignant human melanocytes and transient activation of tyrosinase by Kit/ SCF-R. Melanoma Res 1995;5:303-9.  Back to cited text no. 3  [PUBMED]    
4.Dippel E, Haas N, Grabbe J, Schadendorf D, Hamann K, Czarnetzki BM. Expression of the c-Kit receptor in hypomelanosis: A comparative study between piebaldism, nevus depigmentosus and vitiligo. Br J Dermatol 1995;132:182-9.  Back to cited text no. 4  [PUBMED]    
5.Tsao AS, Kantarjian H, Cortes J, O'Brien S, Talpaz M. Imatinib mesylate causes hypopigmentation in the skin. Cancer 2003;98:2483-7.  Back to cited text no. 5      



This article has been cited by
1 Hypopigmented macules secondary to imatinib for the treatment of chronic myeloid leukemia: a histopathologic and immunohistochemical study
Mar Llamas-Velasco,Javier Fraga,Heinz Kutzner,Juan Luis Steegmann,Amaro García-Diez,Luis Requena
Journal of Cutaneous Pathology. 2014; : n/a
[Pubmed] | [DOI]
2 Inhibitory effects of imatinib mesylate on human epidermal melanocytes
Y. Wang,Y. Zhao,L. Liu,L. Zhang,H. Xiao,K. Wu,Y. Xu,Y. Hu,H. Fu,W. Cao,Y. Luo,H. Huang
Clinical and Experimental Dermatology. 2014; : n/a
[Pubmed] | [DOI]
3 Vitiligo-like lesions in an adult patient treated with Imatinib mesylate
C. Cerchione,R. Fabbricini,F. Pane,L. Luciano
Leukemia Research. 2009; 33(8): e104
[Pubmed] | [DOI]
4 Disappearance of lentigines in a patient receiving imatinib treatment for familial gastrointestinal stromal tumor syndrome
Campbell, T., Felsten, L., Moore, J.
Archives of Dermatology. 2009; 145(11): 1313-1316
[Pubmed]
5 Hypopigmentation of the skin due to imatinib mesylate in patients with chronic myeloid leukemia
Aamer Aleem
Hematology/Oncology and Stem Cell Therapy. 2009; 2(2): 358
[Pubmed] | [DOI]
6 Hypopigmentation of the skin due to imatinib mesylate in patients with chronic myeloid leukemia
Aleem, A.
Hematology/ Oncology and Stem Cell Therapy. 2009; 2(2): 358-361
[Pubmed]
7 Vitiligo-like lesions in an adult patient treated with Imatinib mesylate
Cerchione, C., Fabbricini, R., Pane, F., Luciano, L.
Leukemia Research. 2009; 33(8): e104-e105
[Pubmed]
8 Imatinib mesylate-induced repigmentation of vitiligo lesions in a patient with recurrent gastrointestinal stromal tumors
Han, H., Yu, Y.-y., Wang, Y.-h.
Journal of the American Academy of Dermatology. 2008; 59(5 Suppl): S80-S83
[Pubmed]
9 Imatinib mesylate–induced repigmentation of vitiligo lesions in a patient with recurrent gastrointestinal stromal tumors
Yang-yang Yu, Yu-hong Wang, Hui Han
Journal of the American Academy of Dermatology. 2008; 59(5): S80
[VIEW] | [DOI]
10 Hypopigmenting agents: An updated review on biological, chemical and clinical aspects
Solano F, Briganti S, Picardo M, Ghanem G
Pigment Cell Research. 2006; 19(6): 550-571
[Pubmed]
11 Hypopigmenting agents: an updated review on biological, chemical and clinical aspects
Francisco Solano,Stefania Briganti,Mauro Picardo,Ghanem Ghanem
Pigment Cell Research. 2006; 19(6): 550
[Pubmed] | [DOI]
12 Imatinib mesylate-induced generalized hypopigmentation in patients with chronic myeloid leukemia
Sunita, Gupta DK, Saluja S, Bhasin S, Sharma M
Indian J Pharmacol. 2006; 38(1): 66-67
[Pubmed]
13 Reporting of drug eruptions: The National Pharmacovigilance Program
Khopkar U
Indian J Dermatol Venereol Leprol. 2005; 71(1): 1-2
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow